Straight, No Chaser: Allergies – Friend or Foe?
Bee stings. Medication reactions. Food allergies. Latex. Animals. Dust. Cosmetics. What do these things have in common? You get allergic to them, and in differing degrees they make you come to the emergency room or your physician’s office huffing and puffing and puffy and sometimes thinking about not breathing anymore.
The basis of allergies is that your body is trying to defend you from infections. Sometimes our defense mechanisms are “indiscriminate,” and the body overreacts to what normally might be harmless substances by producing a system wide reaction, producing antibodies to certain triggers (allergens). This overreaction amounts to our bodies fighting a war that doesn’t need to be fought. That manifests itself clinically by some subset of itchy rashes (called wheals, urticaria or angioedema), shortness of breath, nausea, vomiting and other body-wide systems. Again, it’s important to note that this can be both a systemic overreaction or just a local reaction.
One question I commonly get asked is “Why am I allergic to this now?” In other words, sometimes allergies occur after the initial exposure to seafood or peanuts, or maybe you had been stung by a bee in the past without incident. That occurs because the first allergic exposure doesn’t always cause a visible reaction. However, it will sensitize the body such that you’re mobilized for subsequent exposures and will be prepared to “unload both barrels” if it’s needed. Unfortunately, this reaction can be life-threatening. This life-threatening response is called anaphylaxis, and you’ll know it because more than one organ system of your body will be affected. For example, you may have pounding or racing heartbeats, breathing difficulties, intestinal upset, itchy skin rashes and/or dizziness as your body goes into shock.
Although allergic reactions are more likely to occur in those with conditions like asthma, eczema, allergic rhinitis, seasonal allergies, and sleep apnea, to be clear, the acute allergic reaction is a different animal than seasonal allergies. If you have any sensation that you’re short of breath, your throat feels like it’s closing, you have any dizziness or altered mental status, palpitations, or if the rash is diffuse and spreading, please get to your closest emergency room. I wouldn’t be upset if you took the recommended dose of Benadryl (generic name: diphenhydramine) along the way.
Final tip: Those of you who’ve suffered any type of allergic reaction to medication, food, animals, etc., should ask your physician about the utility of carrying an epipen, benadryl or steroids to be taken in the event of an emergency. If your risk profile warrants it, any or all of these could prove life saving. However, these medicines aren’t without risk, so you shouldn’t take any of them unless recommended by your physician.
Thanks for liking and following Straight, No Chaser! This public service provides a sample of 844-SMA-TALK and http://www.SterlingMedicalAdvice.com (SMA). Enjoy some of our favorite posts and frequently asked questions as well as a daily note explaining the benefits of SMA membership. Please share our page with your Friends on WordPress, on Facebook at and on Twitter at @asksterlingmd.
Copyright © 2014 · Sterling Initiatives, LLC · Powered by WordPress